Hail, Fulton
- When
- September 29, 2:05 PM CST to 2:10 PM CST
- Where
- Fulton County, Smithfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.470, -90.280
A warm front brought a summer-like airmass northward into central Illinois on September 29th as afternoon high temperatures topped out in the middle to upper 80s along and south of the I-72 corridor. with one long-lived cell producing hail as large as tennis balls in northern Fulton County and an EF-0 tornado in far northern Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front brought a summer-like airmass northward into central Illinois on September 29th as afternoon high temperatures topped out in the middle to upper 80s along and south of the I-72 corridor. Widely scattered supercell thunderstorms developed along the front during the afternoon and early evening...with one long-lived cell producing hail as large as tennis balls in northern Fulton County and an EF-0 tornado in far northern Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 29, 11:58 AM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1258 PM CDT Sun Sep 29 2019 .SYNOPSIS... Issued at 255 AM CDT Sun Sep 29 2019 Showers and thunderstorms will affect central IL especially from I-72 north today into early this evening, with locally heavy rainfall possible. A flash flood watch is in effect until 10 pm this evening for areas north of Lincoln. Thunderstorm coverage should decrease during this evening as a warm front lifts north of central IL. This will bring near record warm temperatures and muggy conditions for Monday and Tuesday, along with dry weather. && .UPDATE... Issued at 1145 AM CDT Sun Sep 29 2019 Issued a flash flood watch until 10 pm this evening from Fulton, Mason, Tazewell and McLean counties north. Between a half and 1 inch of rain expected over northern CWA into early evening, with locally higher amounts possible in thunderstorms. This area has seen widespread 3-6 inch rainfall amounts since Friday with locally 6-8 inch amounts from Canton to Peoria to El Paso north so ground is very saturated and additional rainfall will be runoff. This will likely cause further rises on creeks and streams along with area rivers like the IL and Spoon rivers. Late morning surface map showing warm front lifting northward across central IL and pushing just north of I-74 around 11 am. Radar mosaic shows widespread showers and embedded thunderstorms over central/southern IA, northern MO and into parts of central IL where convection is more widespread scattered east of the IL river. Very high precipitable water values of 1.75-2 inches over CWA into northern MO and southern IA with sw 850 mb transport winds into our area. Latest CAMs have become more widespread with convection over central and northern CWA today (north of a Taylorville to Terre Haute line) and diminishing during this evening. Feel northern CWA will see better chance of moderate locally heavy rains today so included this area in a flash flood watch into mid evening. SPC day1 update has expanded marginal risk of severe storms (5% risk of damaging winds and large hail, and 2% risk of tornadoes) north of I-70 from mid afternoon into early evening. WAA pattern and weak mid level lapse rate environment with CAPES rising to 2000-3300 j/kg and 0-6km bulk shear values of 30-40 kts, highest in west central IL where risk of severe storms a little better. Humid today with dewpoints in the upper 60s and lower 70s. Highs this afternoon range from upper 70s to near 80F northern CWA to summerlike upper 80s to near 90F in southeast IL where heat indices peak in the lower 90s. && .SHORT TERM...(Today and tonight) ISSUED AT 201 AM CDT Sun Sep 29 2019 Convection associated with elevated instability and lift ahead of a shortwave will continue to shift northeast across much of the CWA this morning. Radar estimated rain rates as high 1-1.5"/hr recently in southern Sangamon Co., should drop off as activity shifts into less unstable airmass farther north. But still with high PWs up to 1.9" in place, will need to closely monitor trends for flash flooding across the north where 3-8" totals fell yesterday. Flash flood watch remains in effect until 7 AM north of a Macomb to Pontiac line, but may be able to cancel early if higher rain rates indeed diminish over the next few hours. Synoptic warm front is difficult to discern due to convection, but likely lies west-east over the southern CWA. This will begin to drift north this morning in the wake of MCS and likely push into the northern CWA this afternoon. Not too confident in convective trends with CAMs showing varying degrees of coverage so have trended in scattered storms (30-40 pops) shifting north with the expected location of the boundary through afternoon. South of the front, unseasonably warm and humid air will overspread the area with 85-90 degree highs south of I-72. Dry and warm weather continues overnight with lows near 70, which would be at record warm lows for the date. .LONG TERM...(Monday through Saturday) ISSUED AT 255 AM CDT Sun Sep 29 2019 Upper level ridging amplifies across the central and eastern U.S. early in the week, as a deep trough pushes towards the northern Plains. This temporarily pushes the storm track to our northwest, and allows near record heat and unseasonably humid air to occupy the Midwest. 850 mb temps hovering around +20C support widespread upper 80s to lower 90s highs Mon/Tue, with overnight lows near 70. This puts forecast highs within a couple degrees of records, with lows forecast at daily record levels. See climate section below for specifics. The ridge begins to flatten later Tuesday and through mid week, allowing the cold front to the NW to slowly push in. Will gradually increase thunderstorm chances from the northwest late Tuesday afternoon, eventually reaching the SE CWA by Wednesday night and Thursday. This is another period that will need to be watched for heavy rain, especially across the north, as PWs remain anomalously high and the slow nature of the front promotes training storms. With the front progged to be across the CWA on Thursday will likely see a large high temp gradient with mid 60s north to lower 80s far SE. Post-frontal Canadian/fall-like airmass moves in for the end of the week and into next weekend. Widespread mid 60s to lower 70s highs and lows into the 40s will be quite a change from Mon/Tue mid 90s heat indices. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1257 PM CDT Sun Sep 29 2019 Showers and a few thunderstorms will affect central IL this afternoon and early evening, especially northern airports of PIA and BMI where MVFR conditions possible with thunderstorms. Convection is more widely scattered along I-72 this afternoon. Warm front extended from northern MO into central IL near Macomb and Peoria to Pontiac and into northern IN early this afternoon. Frontal boundary is forecast to linger over northern CWA this afternoon then lift north of CWA during tonight. This front will be the focus for more showers and thunderstorms into early evening especially at PIA and BMI. Then convection chances shift north of central IL airports after dark with dry wx expected rest of tonight into Monday. South to SW winds of 5-10 kts in warm sector south of PIA this afternoon and to be south less than 10 kts tonight. SSW winds increase to 10-14 kts with gusts of 15-20 kts during mid/late Monday morning across area with warm front lifting north of IL. && .CLIMATE... Issued at 255 AM CDT Sun Sep 29 2019 Record highs for Monday 9/30: Peoria........91 in 1933 Springfield...91 in 1971+ Lincoln.......93 in 1952 Record highs for Tuesday 10/1: Peoria........89 in 1937+ Springfield...91 in 1897 Lincoln.......91 in 1922 Record warm lows for Monday 9/30: Peoria........71 in 1884 Springfield...70 in 1971 Lincoln.......67 in 1971 Record warm lows for Tuesday 10/1: Peoria........70 in 1884 Springfield...69 in 1971+ Lincoln.......68 in 1919 && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM CDT this evening for ILZ027>031- 036>038-041. && UPDATE...07 SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...07 CLIMATE...25
Hazardous Weather Outlook National Weather Service Lincoln IL 1141 AM CDT Sun Sep 29 2019 ILZ027>031-036>038-041-301100- Fulton-Knox-Marshall-Mason-McLean-Peoria-Stark-Tazewell-Woodford- 1141 AM CDT Sun Sep 29 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Showers and thunderstorms can be expected this afternoon into early this evening. A few of the storms could produce some hail and strong winds. Heavy rainfall and flash flooding will also be a concern, in light of the excessive rain that fell Friday and Friday night. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Additional thunderstorms are possible Tuesday night through Wednesday night. River levels will continue to rise on the Spoon River, with flooding at London Mills on Monday. Flooding will also develop along the Illinois River by Monday near Henry, with rises continuing downstream during the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, rainfall and flooding reports would be greatly appreciated. ILZ040-042-047>052-301100- Cass-Christian-Logan-Menard-Morgan-Sangamon-Schuyler-Scott- 1141 AM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Showers and thunderstorms can be expected this afternoon into early this evening. A few of the storms could produce some hail and strong winds. Periods of heavy rainfall and localized flash flooding will also be a concern. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Additional thunderstorms are possible Wednesday and Wednesday night. Minor flooding will develop along the Illinois River at Beardstown by mid week. Moderate flood stage is likely toward mid to late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. However, rainfall and flooding reports would be greatly appreciated. ILZ043>046-053>057-061-301100- Champaign-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-Piatt-Shelby- Vermilion- 1141 AM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Showers and thunderstorms can be expected this afternoon into early this evening. A few of the storms could produce some hail and strong winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Additional thunderstorms are possible Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-301100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1141 AM CDT Sun Sep 29 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is anticipated through tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Unseasonably warm weather is expected early in the new week, with heat index values in the mid to upper 90s Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Miller
Special Weather Statement National Weather Service Lincoln IL 918 AM CDT Sun Sep 29 2019 ILZ027-028-291600- Knox-Stark- Including the cities of Galesburg and Toulon 918 AM CDT Sun Sep 29 2019 Areas of dense fog will continue in parts of northwest Illinois this morning, including Galesburg, Knoxville and Toulon. The fog should start to dissipate between 10 and 11 am. In the meantime, travelers are advised to use caution and allow for extra driving time this morning. Miller
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
929 AM CDT SUN SEP 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NW SPRINGFIELD 39.83N 89.68W
09/29/2019 M3.25 INCH SANGAMON IL COCORAHS
0700 AM HEAVY RAIN 4 W SPRINGFIELD 39.80N 89.72W
09/29/2019 M3.21 INCH SANGAMON IL COCORAHS
0700 AM HEAVY RAIN 2 W RIVERTON 39.85N 89.58W
09/29/2019 M3.15 INCH SANGAMON IL COCORAHS
0700 AM HEAVY RAIN 7 SSE PETERSBURG 39.92N 89.80W
09/29/2019 M3.09 INCH MENARD IL COCORAHS
0700 AM HEAVY RAIN 1 N ATHENS 39.98N 89.72W
09/29/2019 M3.04 INCH MENARD IL COCORAHS
0700 AM HEAVY RAIN 3 W EDINBURG 39.66N 89.45W
09/29/2019 M2.93 INCH CHRISTIAN IL COCORAHS
0700 AM HEAVY RAIN 4 W SPRINGFIELD 39.80N 89.72W
09/29/2019 M2.88 INCH SANGAMON IL COCORAHS
0700 AM HEAVY RAIN SE RIVERTON 39.85N 89.54W
09/29/2019 M2.82 INCH SANGAMON IL COCORAHS
0700 AM HEAVY RAIN 7 SSE SPRINGFIELD 39.71N 89.59W
09/29/2019 M2.73 INCH SANGAMON IL COCORAHS
0700 AM HEAVY RAIN 2 E CHATHAM 39.67N 89.66W
09/29/2019 M2.29 INCH SANGAMON IL COCORAHS
0700 AM HEAVY RAIN 2 W LINCOLN 40.15N 89.40W
09/29/2019 M2.10 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 4 SW BEASON 40.11N 89.25W
09/29/2019 M1.92 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 7 WSW MONTICELLO 39.99N 88.70W
09/29/2019 M1.84 INCH PIATT IL COCORAHS
0700 AM HEAVY RAIN 1 ENE ELKHART 40.02N 89.46W
09/29/2019 M1.81 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 2 SSW FARMER CITY 40.22N 88.66W
09/29/2019 M1.80 INCH DE WITT IL COCORAHS
0700 AM HEAVY RAIN 3 SE JACKSONVILLE 39.70N 90.19W
09/29/2019 M1.77 INCH MORGAN IL COCORAHS
0700 AM HEAVY RAIN 2 W CHESTNUT 40.07N 89.24W
09/29/2019 M1.70 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN NE LINCOLN 40.15N 89.37W
09/29/2019 M1.65 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
09/29/2019 M1.64 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN NNE LINCOLN 40.15N 89.37W
09/29/2019 M1.63 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
09/29/2019 M1.63 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN 3 WSW FARMER CITY 40.23N 88.69W
09/29/2019 M1.60 INCH DE WITT IL COCORAHS
0700 AM HEAVY RAIN 2 ENE LINCOLN 40.16N 89.33W
09/29/2019 M1.60 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 3 WSW MANSFIELD 40.20N 88.56W
09/29/2019 M1.54 INCH PIATT IL COCORAHS
0700 AM HEAVY RAIN ESE NEW HOLLAND 40.18N 89.58W
09/29/2019 M1.53 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN NNW CHAMPAIGN 40.11N 88.26W
09/29/2019 M1.49 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 4 WSW MAHOMET 40.17N 88.47W
09/29/2019 M1.48 INCH PIATT IL COCORAHS
0700 AM HEAVY RAIN 4 WSW LE ROY 40.32N 88.83W
09/29/2019 M1.46 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN 4 W CHAMPAIGN 40.11N 88.34W
09/29/2019 M1.45 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 4 WSW LE ROY 40.32N 88.83W
09/29/2019 M1.42 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN 1 SW CHAMPAIGN 40.10N 88.28W
09/29/2019 M1.38 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 3 W ELLSWORTH 40.45N 88.77W
09/29/2019 M1.38 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN 1 NE CHAMPAIGN 40.12N 88.25W
09/29/2019 M1.37 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 2 NNE MAHOMET 40.22N 88.39W
09/29/2019 M1.34 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 2 WSW LE ROY 40.33N 88.80W
09/29/2019 M1.34 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN ESE CHAMPAIGN 40.11N 88.26W
09/29/2019 M1.32 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 6 NE MAHOMET 40.26N 88.32W
09/29/2019 M1.26 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 1 SW JACKSONVILLE 39.72N 90.25W
09/29/2019 M1.20 INCH MORGAN IL COCORAHS
0700 AM HEAVY RAIN 1 SSW CHAMPAIGN 40.10N 88.27W
09/29/2019 M1.14 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 7 W ATLANTA 40.26N 89.36W
09/29/2019 M1.14 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 3 SW CHAMPAIGN 40.08N 88.31W
09/29/2019 M1.12 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 3 SW CHAMPAIGN 40.08N 88.31W
09/29/2019 M1.12 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 2 NNW DEWEY 40.35N 88.30W
09/29/2019 M1.12 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN W PETERSBURG 40.01N 89.85W
09/29/2019 M1.10 INCH MENARD IL COCORAHS
0700 AM HEAVY RAIN 3 S CHAMPAIGN 40.07N 88.26W
09/29/2019 M1.09 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 2 SE MONTICELLO 40.01N 88.55W
09/29/2019 M1.09 INCH PIATT IL COCORAHS
0700 AM HEAVY RAIN 1 NNE CHAMPAIGN 40.13N 88.26W
09/29/2019 M1.06 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 2 SSE CHAMPAIGN 40.09N 88.25W
09/29/2019 M1.04 INCH CHAMPAIGN IL COCORAHS
&&
JRPSpecial Weather Statement
National Weather Service Lincoln IL
239 PM CDT Sun Sep 29 2019
ILZ036-292030-
Fulton-
239 PM CDT Sun Sep 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR FULTON COUNTY UNTIL 330 PM CDT...
At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie City to near Adair. Movement was
east-northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Canton, Lewistown, Farmington, Cuba, Avon, Vermont, St. David,
Fairview, Ipava, Table Grove, Dunfermline, Bernadotte, Smithfield,
Bryant, Norris, Marietta, Ellisville, Duncan Mills and Fiatt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4063 9045 4066 9044 4070 8999 4032 9007
4030 9045
TIME...MOT...LOC 1938Z 257DEG 25KT 4060 9040 4037 9052
MillerThe Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
10 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Numerous trees were blown down along IL-97 just north of Lewistown.
Significant wind damage occurred to crops on US 24 and Old Weaver Road.
Numerous trees and power lines were blown down in Manito.
Two outbuildings were damaged and minor siding and window damage occurred to a house southeast of Manito. A few trees were blown down as well.
Numerous trees and tree branches were blown down in Delavan.
Tree limbs were blown down and the end of a farm building was damaged.
A tornado touched down in an open field along US-136 1.8 miles west-northwest of Emden at 4:18 PM CDT. The tornado initially tracked nearly parallel to US-136 damaging tree limbs and crops, then turned to the east-southeast and passed about one quarter mile north of the village of Emden before dissipating in a field 1.1 miles east-northeast of Emden at 4:26 PM CDT.
Several 8 to 12-inch diameter tree branches were blown down and a corn field was partially flattened.
Two large trees were blown down.
Trees and power lines were blown down.
Mature pine trees were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857100, 857101, 857102, 857104, 857105, 857106, 857114, 857107, 857108, 857115, 857109, 857110, 857111, 857112, 857103.